Kounis syndrome (KS), also known as allergic angina syndrome, was described in 1991 by Kounis and Zafras as “the coincidental occurrence of chest pain and allergic reactions”. In the literature three variants of KS are described, this classication is based essentially on the coronary angiography data.
KS related allergen are continuously increasing, therefore the awareness of its manifestations in a patient diagnosed with an allergic reaction and the understanding of its pathophysiology can be lifesaving. In fact, the management of KS should follow the evidence-based guidelines for the treatment of a regular acute coronary syndrome, in addition to the antiallergic treatment.
KEY WORDS : allergic reaction, chest pain, vasospasm, acute coronary syndrome
Kounis syndrome (KS), also known as allergic angina syndrome, was described in 1991 by Kounis and Zafras (1) as « the coincidental occurrence of chest pain and allergic reactions ». Vasospasm of the coronary arteries has been suggested to be the main pathophysiologic mechanism. It is important to appropriately recognize and treat KS in patients with exposure to a documented allergen. !erapeutic management ay be challenging because the epinephrine which is currently used for the treatment of the hemodynamic impairment must be used with caution as it can worsen the coronary vasospasm. We present two cases of patients diagnosed with KS.
A 40 years old female presented to the emergency (ED) department with acute dyspnea after she inhaled a chlorinated product. She was a heavy smoker, without previous history of allergy. She was sweating and agitated but conscious, she had a cutaneous rush, her respiratory rhythm was equal to 40 cycles per minute, with the use of accessory muscle and wheezing on auscultation. Her blood pressure was 140/85 mm Hg, and pulse of 120 beats/minute. The initial electrocardiogram (ECG) demonstrated a complete left bundle branch block (Figure 1).
Diagnosis of stage II anaphylaxis was made. Treatment for anaphylaxis was initiated with nebulization of epinephrine, intravenous hydrocortisone and diphenhydramine with improvement in pruritus and dyspnea. Repeat ECG showed an incomplete left bundle branch block with ST segment deviation. Her blood cell count and basic chemistry panel were unremarkable except for a troponin I levels of 0.50 ng/mL (normal <0.04 ng/mL).
She received an anti-ischemic and antithrombotic treatment. An emergent coronary angiogram was performed and it showed normal coronary artery. She was discharged home in a stable condition.
A 53 year old man presented to the ED with a cutaneous rash which occurs soon after he ate a tuna sandwich. He was a heavy smoker, with a history of hypertension, diabetes mellitus, and coronary artery disease but without previous history of allergy. On arrival, he had a generalized erythematous rash over the face, neck and thorax accompanied by itching. His blood pressure was 100/60 mm Hg and the pulse 100 beats/minute. Examination of the heart, lungs, abdomen and central nervous system revealed no abnormalities. An ECG performed initially was normal. An antihistamine and steroid therapy were given to the patient. During admission in the ED, he felt unwell, started sweating, became pale and complained of severe retrosternal pain radiating to both arms associated with nausea and vomiting. His blood pressure fell to 70/40 mm Hg and his pulse increased to 120 beats/minute. An ECG performed immediately demonstrated ST-segment elevations of 1 mm in leads I and aVL with a specular re"ection on leads II, III and aVF (Figure 2).
"The diagnosis of ST-segment elevation acute myocardial infraction (STEMI) was made and the patient received a dual anti-platelet (Aspirin and Clopidogrel) and anti-thrombosis (subcutaneous low molecular-weight heparin) medications. After administration of isotonic saline infusion (1000 ml) without epinephrine use, the patient became hemodynamically stable. An emergent coronary angiography was performed and showed a tight thrombotic stenosis of the anterior interventricular artery gure (3). An intracoronary stent was implanted with good outcome.
The ischemia in allergic reaction is secondary to the release of in"ammatory mediators, including histamine, tryptase, chymase, platelet-activating factor, cytokines, prostaglandins and leukotriene synthesis, which leads to coronary vasospasm (2). !ese mediators are mainly located between myocardial bers and in the arterial intima especially in the sites of coronary plaques (3). It has been demonstrated that they have a higher density in ischemic heart (4). Three types of KS have been previously described (5).
Type I includes patients with normal coronary arteries without predisposing factors for coronary artery disease in whom the acute allergic insult leads to coronary artery spasm with normal cardiac biomarkers or infarction with positive cardiac biomarkers. This variant represents a manifestation of endothelial dysfunction or microvascular angina (6).
The type II variant includes patients with culprit but inactive preexisting atheromatous disease, in whom the allergic insult leads to plaque erosion or rupture, leading to acute yocardial infarction or coronary vasospasm with normal cardiac enzymes (5) the type III variant includes coronary artery stent thrombosis secondary to allergic reaction Based on this classification, our rst case was a form of type I KS and the second case represented a form of type II KS (5).
Since 1991, multiple allergens have been implicated as the main trigger factors for KS including drugs, food and environmental factors. New agents are recently described (7) but there is no case of KS related to chlorinated product exposure was reported before. In the first case, our patient didn’t have chest pain. The acute coronary syndrome was diagnosed on the bases of the ECG ndings and the troponin screening. Therefore, ECG should be considered in patient presenting anaphylactic reaction even in the absence of chest pain.
In the second case, the KS occurred after sh ingestion. Tuna induced KS has been described previously in the literature (8). The therapeutic management of our patient presented a real challenge as he developed a hemodynamic impairment.
It is now proved that hypotension related to anaphylaxis is successfully treated with intravenous epinephrine. However, in the context of acute coronory syndrome (ACS) this drug may prolong the QTc interval, induce arrhythmias and worsen the coronary vasospasm, especially when administered intravenously. In this case, it is a challenge to distinguish between a global myocardial hypoperfusion due to peripheral vasodilatation and a primary cardiac myocardial ischemia due to mast-cell mediator activity. The quick efficiency of "uid resuscitation to restore a good hemodynamic status suggests that the systemic vasodilatation reduced venous return which may cause coronary hypoperfusion.
However, the necessity of undergoing a coronary angioplasty denotes that the ACS was more likely caused by the activation of local coronary mast cells resulting in atheroma rupture and coronary vasospasm.
It is important to recognize these forms of KS to provide appropriate management and care. The diagnosis and treatment of KS can be indeed challenging, requiring attention to both the cardiac and anaphylactic pathophysiology concurrently.
Treatment of KS requires thoughtful use of several common drugs. Morphine, an important drug for treating acute chest pain, should be avoided in KS, as it may potentially stimulate histamine release and exacerbate the pathologic cascade in KS. Beta-blockers also may potentiate coronary vasospasm if used in an acute exacerbation of KS due to an unopposed alpha adrenergic action. Epinephrine, which is used routinely for the treatment of anaphylaxis, should also be used with cautionary monitoring, as it may potentially worsen coronary vasospasm and aggravate coronary ischemia in KS (9).
The primary focus of treatment of KS should be directed towards the allergic insult and removal of the o$ ending allergens.
There are many allergic agents involved in KS and the number is continuously increasing. KS should be always kept in mind while managing anaphylaxis, even in the absence of chest pain.